Inflammation, platelet reactivity and cardiac autonomic dysfunction increase the risk of cardiovascular events, but the relationships between these prognostic markers are poorly defined.
In a study, researchers at Università Cattolica del Sacro Cuore ( Rome, Italy ) investigated the effect of an inflammatory stimulus ( influenza A vaccine ) on platelet activation and cardiac autonomic function.
Researchers measured serum C-reactive protein ( CRP ) and interleukin-6 ( IL-6 ) levels, monocyte–platelet aggregates ( MPAs ) and monocyte ⁄ platelet receptor expression before and after adjuvant influenza A vaccination in 28 patients with type II diabetes ( mean age 62.1 ± 8 years, 18 men ).
Twenty-fourhour Holter electrocardiogram was recorded 24 h before and after vaccination; heart rate variability ( HRV ) was assessed as a measure of cardiac autonomic function.
Inflammatory cytokines, MPA formation and monocyte ⁄ platelet receptor expression increased after vaccination.
CRP was 2.6 ± 2.8 and 7.1 ± 5.7 mg/L 48 h before and after vaccination, respectively ( P less than 0.0001 ).
HRV parameters decreased after vaccination compared to baseline, with very low-frequency amplitude showing the most significant change ( 34.6 ± 11.8 and 31.0 ± 10.2 ms 48 h before and after vaccination, respectively; P = 0.002 ).
A significant correlation was found between percentage changes in CRP levels and in most HRV variables, with the most significant correlations between changes in CRP levels and changes in standard deviation of all normal RR intervals ( r = 0.43; P = 0.02 ).
In conclusion, together with an inflammatory reaction, influenza A vaccine induced platelet activation and sympathovagal imbalance towards adrenergic predominance.
Significant correlations were found between CRP levels and HRV parameters, suggesting a pathophysiological link between inflammation and cardiac autonomic regulation.
The vaccine-related platelet activation and cardiac autonomic dysfunction may transiently increase the risk of cardiovascular events. ( Xagena )
Lanza GA et al, J Intern Med 2011;269: 118–125